Imodium for Opiate Withdrawal
Imodium is a brand name medication with the generic name loperamide, used to treat diarrhea. When someone takes Imodium, it works by slowing down the movement happening within the gut, which then decreases how often the user has bowel movements.
Loperamide can also work to make stool less watery, and it can be used to help patients who have had an ileostomy, as well as for people with inflammatory bowel disease.
While Imodium does treat diarrhea as a symptom, it doesn’t treat the underlying cause leading the symptoms.
Some of the side effects of Imodium can include feeling tired, constipated, dizzy or drowsy.
The following provides an overview of Imodium, including specifics of why people believe Imodium is for opiate withdrawal.
So why do people ask “is Imodium an opiate?”
Some people wonder if Imodium is an opiate because it’s classified as an opiate receptor agonist. What this means is that it does signal opioid receptors, which are the same receptors that pain medications and heroin bind to. The opioid receptors work in response to Imodium, which is how this medication can stop diarrhea.
However, Imodium isn’t an opiate in the sense that most people think of, and it doesn’t cross the blood-brain barrier at normal doses, so there is no high experienced. It doesn’t activate the receptors in the central nervous system in the same way as opiate drugs.
Since Imodium does signal opiate receptors, it could technically be classified this way, but it doesn’t relieve pain, and as was mentioned above, it also doesn’t make the user feel high. In order for a drug to affect a user in that way, it has to reach the brain, which Imodium isn’t able to do unless extremely high doses are used.
Imodium is used to slow down digestion and the movement of the intestines.
First, what happens during opiate withdrawal?
When someone has been using opiates, whether this includes prescription pain medicines or heroin, their body becomes physically dependent on them. This can occur regardless of whether or not the person is psychologically addicted.
When you’re dependent on opiates, and you stop using them, you experience symptoms such as muscle aches, runny nose, sweating, chills, nausea, and diarrhea. Constipation is one of the most common symptoms of opiate use, so during withdrawal diarrhea is somewhat like the opposite of this symptom. Eventually, as you continue through withdrawal, bowel movements return to normal, but it is important to treat diarrhea to prevent dehydration and other complications.
There are certain medicines that can be prescribed to help people deal with the symptoms of opiate withdrawal, and it’s important to seek a doctor’s help during this time.
Imodium can help, and this over-the-counter medication is sometimes given in treatment programs, or to people who are going through opiate withdrawal at home, but again, it only helps with one symptom which is diarrhea.
Imodium for opiate withdrawal doesn’t work for any of the other symptoms since it doesn’t cross the blood-brain barrier of the user.
Unfortunately, sometimes people believe that Imodium for withdrawal will help with other symptoms as well, and as part of this, they may try to take high doses of the medication. There is no research showing Imodium can help with any other withdrawal symptoms, and if you take too much, it can be dangerous.
If you take doses of Imodium up to 16 mg, it can lead to nausea and vomiting. With doses higher than that, severe symptoms can occur including urinary retention, liver damage and something called paralytic ileus, which is a stoppage of the intestine.
Relatively recently the FDA also issued a new warning about the use of Imodium. The warning says it can cause severe heart problems including arrhythmias and heart attack or even death. It’s important always to follow dosage instructions of Imodium very carefully, whether you’re using Imodium for withdrawal or otherwise.
So, how much Imodium for opiate withdrawal?
First and foremost, you should speak to your physician about the Imodium dosage for opiate withdrawal, since the risks can be serious or deadly if you take too much. You can also follow the dosage on the package. If you have a prescription for loperamide, never take more than your doctor prescribes.
How much Imodium for opiate withdrawal? This depends on the instructions given by your physician or the packaging instructions of the medication, and the Imodium dosage for opiate withdrawal should never exceed the prescribed or recommended dosage because serious side effects can occur.
It’s so important to continue emphasizing the fact that you should never self-medicate when you’re withdrawing from opioids, and you should only take medications or do things under the instruction of a medical professional.
It can be very dangerous to attempt to treat the symptoms of opioid withdrawal on your own without medical supervision, including with the use of Imodium.
Also, just to conclude, is Imodium an opiate? Yes, technically, but not in the sense of other opioids since it doesn’t cross the blood-brain barrier at normal doses.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Imodium abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700